To the Editor: Olanzapine is an atypical antipsychotic associated with a low risk of extrapyramidal side effects in schizophrenia (1). It has also been reported to improve the symptoms of tardive dyskinesia (2). However, olanzapine’s effects on drug-induced movement disorders in affective illness are less clear. We report on a patient with bipolar disorder who experienced an exacerbation of tardive dyskinesia and developed tardive dystonia while receiving olanzapine.
Ms. A was a 40-year-old African American woman with psychosis. She was diagnosed with schizophrenia and treated with loxapine, 35 mg/day, and her symptoms completely remitted. Her dyskinesia was first noted as bruxism. Ms. A’s loxapine dose was decreased to 5 mg/day, yet the bruxism persisted. Then blepharospasm developed, prompting the diagnosis of tardive dyskinesia. Her loxapine treatment was discontinued, and trazodone treatment, 50 mg at bedtime, was initiated. Over the following months, Ms. A experienced increased blepharospasm, lip tremor, difficulty swallowing, and aphonia. Treatment with reserpine, haloperidol, and botulinum toxin was unsuccessful. Eventually, her condition was successfully treated with vitamin E, 1600 IU/day. Ms. A then experienced a manic episode with psychosis and was rediagnosed with bipolar disorder. She received divalproex, 1250 mg at bedtime, and partially responded. Later, olanzapine, 10 mg at bedtime, was added, and her symptoms fully remitted. Seven months later, Ms. A’s neck started intermittently turning to the right. Soon thereafter, she was in marked distress, with severe, frequent torticollis. She also displayed severe dysphonia, blepharospasm, and grimacing; moderate lateral and opening jaw movements; and mild upper extremity choreiform movements, lip pouting, back arching, and head bobbing. Her total Abnormal Involuntary Movement Scale (AIMS) score was 15. Clozapine treatment was initiated, and her dose was titrated to 200 mg/day, while her olanzapine treatment was discontinued. At her 4-month follow-up examination, her dystonia had decreased by 50%, and she felt significantly less distressed. Her AIMS total score was 8; she had minimal blepharospasm and grimacing, mild lip and jaw movements, and moderate torticollis.
This case suggests that some patients may develop tardive movement disorders while taking olanzapine. The diagnosis of affective disorder (3) and preexisting tardive dyskinesia may have placed Ms. A at risk of worsening movement disorder with continuing antipsychotic treatment. In addition, signal hyperintensities are common in bipolar disorder and may be associated with extrapyramidal side effects (4), but no magnetic resonance imaging studies were available for Ms. A.
Olanzapine appears to have a higher D2-receptor occupancy at therapeutic doses than clozapine (5), which may have accounted for Ms. A’s worsening tardive dyskinesia and development of tardive dystonia. Until further data are available, careful assessments are warranted for movement disorders in patients with affective psychoses who are taking olanzapine.